MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0320
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E1: establishment name: (b)(6) hospital.The suspect device was returned to olympus.Inspection confirmed the knife wire was broken.The fracture was checked, the wire coating was torn, and the break was burned and melted.The outer diameter of the knife wire was measured, and there were no abnormalities.The length of the knife wire and wire coating were measured, the wire coating was missing about 5 to 9 mm from the tip side.The inspection also found the covering of the knife wire was peeled and dislodged.  a review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the result of confirmation of the device, and the result of past similar complaint investigation, a likely mechanism causing the cutting wire breakage might be the following.1.The cutting wire where the wire coating was torn came into contact with the distal end of the endoscope when the forceps elevator was raised.2.Under circumstances described above 1, an electric conduction was activated.This caused the cutting wire to become hot instantly at the contact point.As a result, the cutting wire broke.A likely factor causing tears of the coated portion of the cutting wire might be the following.However, the exact cause could not be determined.It is possible that the slider was slightly pushed causing the cutting wire to deflect.The coated portion of the cutting wire has possibly been rubbed due to the effect of contacting a metal area of the endoscope.It can be inferred that some kind of force might have applied to the coated portion of the cutting wire when the device was withdrawn from endoscope after the coated portion of the cutting wire has torn.This might have caused the coated portion of the cutting wire to detach from the cutting wire.As a result, the coated portion was partially missing.However, the exact cause of the reported event could not be identified.This issue is addressed in the instructions for use (ifu): since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.If you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion.Olympus will continue to monitor the field performance of this device.
 
Event or Problem Description
The customer reported to olympus that the single use 3-lumen sphincterotome v tip knife wire was broken during an endoscopic retrograde cholangiopancreatography (ercp) procedure.The new similar device was used to complete the diagnostic procedure.The device had no abnormalities during inspection before use.There are no reports that the tip of the knife fell inside the patient nor were there any reports of an urgent retrieval.There were no reports of patient harm.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17484758
Report Number9614641-2023-01122
Device Sequence Number15410539
Product Code KNS
UDI-Device Identifier04953170183973
UDI-Public04953170183973
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-0320
Device Lot Number29K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/25/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2023
Initial Report FDA Received Date08/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS SCOPE; VIO3 OTHER COMPANY'S ROTARY CUTTING DEVICE
Patient SexUnknown